Tremor as a Side Effect From Taking Antidepressants

Is it normal to develop a tremor while taking an antidepressant? Which drugs may cause this symptom and how is it treated? Learn more about what a tremor is, the different types of tremors, and what other medications as well as medical conditions which may contribute to a tremor.

What Is a Tremor?

Tremor is an involuntary shaking that occurs in the head, limbs, or eyelids. This shaking can occur either when you are moving or when you are attempting to hold your body still.

  • It is usually fast (about four to 12 movements per second).
  • It may come and go or occur in bursts.
  • It may subside during sleep and get worse when a person is under stress.
  • A person might also experience head nodding or have a shaky sounding voice.

There are some tremors that occur with rest and others which only occur with movement. Sometimes this occurs during any movements, but it may also be a response to very specific movements.

Antidepressants That Cause Tremors

Certain types of antidepressants, such as selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants can indeed cause tremor as a side effect.

Some studies estimate that 20% of patients treated with an SSRI or tricyclic antidepressant will develop a tremor. This may occur at any time after the medication was initiated.

SSRI antidepressants include:

  • Celexa (citalopram)
  • Lexapro (escitalopram)
  • Luvox (fluvoxamine)
  • Paxil (paroxetine)
  • Prozac (fluoxetine)
  • Zoloft (sertraline)

Tricyclic antidepressants include:

  • Ascendin (amoxapine)
  • Anafranil (clomipramine)
  • Elavil (amitryptyline)
  • Norpramin (desipramine)
  • Pamelor (nortryptyline)
  • Surmontil (trimipramine)
  • Sinequan (doxepin)
  • Tofranil (imipramine)
  • Vivactil (protryptyline)

Other Medications That Cause Tremors

Other psychiatric medications—such as lithium and Depakote (mood stabilizers used in bipolar disorder)—may also commonly cause tremor. Antipsychotic medications, particularly the older agents (typical antipsychotics), may cause a tremor similar to Parkinson's disease.

Extrapyramidal side effects of these drugs may also include dystonia (involuntary contractions of muscles), tardive dyskinesia (abnormal facial movements such as grimacing and chewing), and akathisia, a feeling of restlessness which may sometimes mimic a tremor.

In addition, there are a wide variety of other prescription drugs which may cause tremor. These include:

  • Anticonvulsants (anti-epilepsy drugs)
  • Anti-emetics (anti-nausea drugs)
  • Bronchodilators used for asthma and COPD
  • Epinephrine
  • Some antibiotics
  • Some anti-viral drugs
  • Some chemotherapy drugs
  • Some immunosuppressant medications
  • Some heart and blood pressure medications
  • Stimulants such as caffeine and amphetamines

Medical Conditions That Cause Tremors 

Finally, there are certain medical conditions that can cause tremors, such as Parkinson's disease, alcohol withdrawal, hyperthyroidism, pheochromocytoma, Wilson's disease, and liver failure.

How to Determine the Cause?

A careful description of your tremor may help your doctor determine whether your antidepressant is causing your tremor of if it could be related to another condition. In order to determine whether your tremor is indeed related to your antidepressant, your doctor will:

  • Perform a physical exam
  • Ask you questions about your medical history
  • Ask what medications you are taking

Generally, this is enough to determine if your antidepressant is causing your tremor. Other tests may be needed especially if it is unclear whether your tremor is related to your antidepressant or an unrelated medical condition.

Treatment for Tremors Caused by Antidepressants

Perhaps the best solution for tremors caused by antidepressants is to stop taking the drug causing it and switch to a different medication. Tremor will generally resolve over time after the medication has been ceased, but occasionally a tremor caused by SSRIs may persist.

Sometimes, however, you may be doing so well on your medication that you don't want to change it for fear of returning depression. If this is the case, your doctor may opt to add an additional medication to control your tremors. Some medications that may be used to manage antidepressant-induced tremors include:

A Word From Verywell

Certain classes of antidepressants, particularly SSRIs and tricyclic antidepressants are commonly associated with the development of tremors. Talk to your doctor if you experience tremors while taking antidepressants. They will be able to determine what is causing it—whether it is your antidepressant or something else—and recommend treatment.

Was this page helpful?
Article Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Morgan JC, Kurek JA, Davis JL, Sethi KD. Insights into pathophysiology from medication-induced tremor. Tremor Other Hyperkinet Mov (N Y). 2017;7:442. Published 2017 Nov 22. doi:10.7916/D8FJ2V9Q

  2. Dixit, S., Khan, S., and S. Azad. A Case of SSRI Induced Irreversible Parkinsonism. Journal of Clinical and Diagnostic Research. 2015. 9(2):VD01-VD02. doi:10.7860/JCDR/2015/11394.5583

  3. National Institutes of Neurological Disorders and Stroke. Tremor Fact Sheet. Updated August 13, 2019.

Additional Reading
  • Kasper, Dennis L.., Anthony S. Fauci, and Stephen L.. Hauser. Harrison's Principles of Internal Medicine. New York: Mc Graw Hill education, 2015. Print.

  • U.S. National Library of Medicine. Medline Plus. Drug-Induced Tremor. Updated 09/05/17.